Fosamax and other Bisphosphonates Linked to Debilitating Jaw Disease

Bisphosphonates, a class of medications used to treat osteoporosis and advanced cancers that have spread to the bone, have been linked to osteonecrosis of the jaw (ONJ), a condition that denotes the death of jaw bone tissue. Popular bisphosphonates include Fosamax, Boniva, Zometa and Actonel. These drugs have become some of the most widely prescribed medications throughout the world. Merck’s Fosamax recorded sales of $3.2 billion in 2005 and over 22 million prescriptions written in the United States alone, according to IMS Health. It is estimated that over 2,400 Fosamax patients have reported serious jaw bone problems, including osteonecrosis of the jaw, since 2001.

Osteonecrosis of the jaw (ONJ), which is commonly referred to as “dead jaw,” is usually caused by the temporary or permanent loss of blood to bone tissue, causing the tissue to die and the bone to decay. However, <"">Fosamax and other Bisphosphonate drugs may cause “dead jaw” by blocking the normal reproduction of bone cells. Last year, the US Food and Drug Administration asked Merck and the other manufacturers of bisphosphonate drugs to warn patients about the risk of developing osteonecrosis of the jaw while taking these medications.In 2003, the first reports of jaw problems associated with bisphosphonates began to surface. In The Journal of Oral Maxillofacial Surgery, Dr. Robert E. Marx, chief of oral and maxillofacial surgery at the University of Miami, called osteonecrosis of the jaw “a growing epidemic.” Dr. Marx reported on 36 patients who had received intravenous bisphosphonates and who showed symptoms of <"">osteonecrosis of the jaw that “were unresponsive to surgical or medical treatments.”

Around the same time, Dr. Ruggiero, a maxillofacial surgeon at Long Island Jewish Hospital, noticed that numerous osteoporosis patients taking bisphosphonates had developed osteonecrosis of the jaw. In 2004, he published a report on 63 patients diagnosed with the condition; 56 had cancer and seven had osteoporosis. The number of reported cases is still quite small, but because bisphosphonates stay in the bone for a long period of time, some researchers expect the number of cases to increase dramatically.

Symptoms of osteonecrosis of the jaw include: pain, swelling, gum infections, drainage, jaw infections, loose teeth, jaw numbness, and exposed bone. The American Dental Association recommends notifying your physician or dentist immediately if you have taken a bisphosphonate medication and experienced any of these symptoms. The ADA also recommends that patients tell their physicians and dentists that they are taking bisphosphonate medications before any dental work is performed.

This entry was posted in Health Concerns, Legal News. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.